Kansas, 2016Damaging Winds in Kansas, July 28, 2016
July 28, 2016 · NWS TOP · 8 events in 3 counties and zones
A line of thunderstorms moved eastward across the area, producing numerous damaging wind reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved eastward across the area, producing numerous damaging wind reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 28, 5:06 PM CST, 3 minutes earlier.
Area forecast discussion, Jul 28, 5:06 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
606 PM CDT THU JUL 28 2016
...Update to aviation forecast discussion...
.SHORT TERM...(This Evening through Friday)
Issued at 324 PM CDT THU JUL 28 2016
Profiler and water vapor data suggests a shortwave moving towards
the area within the northwest flow aloft, and is likely responsible
for the MCS moving into northwestern KS. At the surface, a weak
boundary has been set up near NEB/KS state line and is gradually
becoming more diffuse.
With the shortwave evident in satellite imagery, think there isn't
much to keep the MCS from continuing to move southeast along the
instability axis and the HRRR seems to be catching on with some
consistent outputs the last couple hours. The RAP tends to want to
mix out the the boundary layer moisture quite a bit across northeast
KS resulting in the better instability mainly across the
southwestern counties. The latest OBs tend to support this idea as
dewpoints have fallen into the lower 60s over Brown and Marshall
counties. So the expectation is for storms to move more towards
south central KS. With better mid level flow, models are showing 0-
6KM shear around 40KT so some organization is probable with the MCS
and the main reason for a damaging wind risk. Freezing levels remain
fairly high for large hail, but there could be some marginally
severe hail with some of the stronger updrafts.
Have continued with some chance POPs into the morning Friday with
indication from the models that there could still be some vorticity
overhead. Although the expectation is for the chance to diminish
through the day with the vorticity moving southeast of the area and
surface ridging building in. Have not changed the temp forecast much
from the previous shift. Lows could be a little tricky if rain
cooled air knocks reading down into the lower 60s. Otherwise would
anticipate lows in the mid 60s for most area. Models show good
mixing of the boundary layer to near 800MB. However there is also
progged to be cooler air advecting in. So highs in the lower and
middle 80s seems to be in the ballpark.
.LONG TERM...(Friday Night through Thursday)
Issued at 324 PM CDT THU JUL 28 2016
Friday Night through Sunday...
Upper flow transitions from northwest to west during the weekend
periods. Low level winds respond with a slow increase from the
southwest with a stronger low level jet develop Saturday night. Best
convergence Friday night into Saturday looks to be to the southwest
of the area, with Saturday night into early Sunday bringing much
better convergence, moisture, and instability. Severe weather
threats look low given elevated nature, warm temps aloft, and meager
lapse rates. Temperatures become somewhat of a challenge, with
little wind and potentially rather clear skies Friday night, then
ongoing precip into Sunday for uncertainty in daytime heating. Have
trended a bit cooler Friday night, and tightened the gradient Sunday
with temps pushing the mid 90s west.
Sunday Night through Thursday...
The biggest take away from the extended period is: THE HEAT IS BACK!
A few showers and thunderstorms are possible Sunday night as a weak
shortwave within the northwest flow moves across the Central Plains.
The better chances look to be north and east of the outlook area.
The stubborn upper-level ridge across the Western US, will migrate
eastward early next week, setting up its axis across the Plains.
Guidance suggests high temperatures will remain above average for
the period with highs in the middle to upper 90s. With predominately
southerly low-level flow, plentiful BL moisture will remain in place
with surface dew points in the upper 60s and lower 70s (West to
East). The combination of heat and humidity will result in the heat
indices in the 100 to 105 degree range Monday through Wednesday.
These heat indices may continue into Thursday, however confidence is
lower due to the possibility of showers and thunderstorms associated
with a weak cold front.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 603 PM CDT THU JUL 28 2016
Main concern is the cluster of TSRA northwest of the sites. Expect
the severity to decrease as it impacts KMHK aft 02Z and KTOP/KFOE
aft 03Z. Still could see some gusts up to 50 kts on the leading
edge and on the back side of the TSRA. Temporary MVFR to perhaps
IFR conditions are possible through 06Z before activity diminishes
southeast and conditions return to VFR for the remainder of the
period.
&&
.TOP Watches/Warnings/Advisories...
NONE.
&&
SHORT TERM...Wolters
LONG TERM...Baerg/65
AVIATION...Prieto
Hazardous weather outlook, Jul 28, 2:44 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT THU JUL 28 2016
KSZ008>012-020>024-026-034>040-054>056-058-059-292045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTH
CENTRAL KANSAS AND INTO EAST CENTRAL KANSAS. THE MOST LIKELY AREA
FOR STORMS IS ALONG AND SOUTHWEST OF A LINE FROM CONCORDIA TO
EMPORIA. DAMAGING WINDS WITH GUSTS OF 60 TO 70 MPH IS THE MAIN
HAZARD...ALTHOUGH THERE COULD ALSO BE SOME HAIL WITH THE STORMS. THESE
STORMS COULD BEGIN TO MOVE INTO THE CONCORDIA AND MINNEAPOLIS
AREAS BETWEEN 6 AND 8 PM AND EVENTUALLY INTO THE EMPORIA AREA
AROUND 9 PM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY.
HEAT INDICES ARE FORECAST TO BE AROUND 105 DEGREES OVER PORTIONS
OF NORTHEAST AND EAST CENTRAL KANSAS FOR MONDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED OVER NORTH CENTRAL KANSAS THIS EVENING.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP
WOLTERS
Thunderstorm Wind, Cloud
- When
- July 28, 5:09 PM CST to 5:10 PM CST
- Where
- Cloud County, 2.14 mi SSW of Macyville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.450, -97.830
Estimated winds sustained at 55 mph with gusts to 70 mph, possibly higher.
Thunderstorm Wind, Cloud
- When
- July 28, 5:12 PM CST to 5:13 PM CST
- Where
- Cloud County, 7.28 mi ESE of Glasco
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.320, -97.730
Estimated winds 70-80 mph. Tree damage unknown.
Thunderstorm Wind, Cloud
- When
- July 28, 5:22 PM CST to 5:23 PM CST
- Where
- Cloud County, (Cnk)blosser Apt Con
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.550, -97.650
Thunderstorm Wind, Cloud
- When
- July 28, 5:22 PM CST to 5:23 PM CST
- Where
- Cloud County, Concordia
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.570, -97.670
Trees 18 inches in diameter were snapped and numerous 3-5 inch limbs are down.
Thunderstorm Wind, Cloud
- When
- July 28, 5:50 PM CST to 5:51 PM CST
- Where
- Cloud County, 0.69 mi S of Clyde
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.590, -97.400
Thunderstorm Wind, Geary
- When
- July 28, 6:27 PM CST to 6:28 PM CST
- Where
- Geary County, 3.82 mi ESE of Milford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.140, -96.860
Wind gusts estimated to be 50-60 mph.
Thunderstorm Wind, Geary
- When
- July 28, 6:30 PM CST to 6:31 PM CST
- Where
- Geary County, 0.54 mi W of Junction City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.030, -96.840
Thunderstorm Wind, Morris
- When
- July 28, 6:55 PM CST to 6:56 PM CST
- Where
- Morris County, 1.62 mi W of Burdick
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.570, -96.860
Delayed report of 4-5 inch diameter tree limb snapped. Picture and report via Twitter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Illinois, July 28, 20161 death · 2 injured · 3 events
- Heat in North Carolina, July 28, 20161 death · 1 event
- Tornado and Flood in Kansas, July 28, 2016$1.6 million · EF0 · 41 events
- Heat in New Jersey, July 28, 201617 injured · 1 event
- Wildfire in Wyoming, July 28 to 31, 20161 injured · $500,000 · 1 event
- Damaging Winds in Kansas, July 28, 2016$155,000 · 66 kt wind · 7 events
- Flash Flooding and Lightning Strike in Louisiana, July 28, 2016$130,000 · 5 events
- Flash Flooding and Hail in Colorado, July 28, 20162.5 in hail · 45 events
- Flash Flood in Kentucky, July 28, 2016$50,000 · 1 event
- Flash Flood and Damaging Wind in Missouri, July 28, 2016$43,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, July 28, 2016$23,000 · 50 kt wind · 15 events
- Damaging Winds and Lightning Strikes in Maryland, July 28, 2016$23,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651636, 651637, 651638, 651639, 651640, 651641, 651642, 651643.